A 72-year-old man presented to the hospital with exacerbation of congestive heart failure. He was given furosemide 40 mg intravenously twice at 4 hours apart. At 4 hours after the second dose of furosemide, his white blood cells (WBC) dropped acutely from 9.8 to 2.4×109/L (reference range 4.1 to 9.3×109/L). With the discontinuation of furosemide, the WBC trended up to 7.1×109/L about 13 hours after the second dose of intravenous furosemide and remained in normal range for the next 3 days. However, when the oral furosemide was started on hospital day 4, there was a mild drop in WBC count, which returned to and maintained at baseline since the next day. The dynamic changes in the patient’s WBC were coincident with the use of furosemide. The possible mechanisms of furosemide-associated transient hyperacute leucopenia were discussed.
- haematology (drugs and medicines)
- cardiovascular system
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.